Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 74, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 4, 2000, 8:52 PM MDT for Dunn County, Stark County, North Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 4, 2000, 8:52 PM MDT (02:52 UTC)
- Expired
- Jul 4, 2000, 9:45 PM MDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Dunn County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 162 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 9:15 PM MDT | Hail 0.75 | Dickinson, ND | Minor damage to paint on west side of buildings. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 8:15 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1565 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 050254 SVRBIS NDC025-089-050345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 852 PM MDT TUE JUL 4 2000 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA WESTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA THIS INCLUDES THE CITY OF DICKINSON * UNTIL 945 PM MDT * AT 852 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 39 MILES WEST OF DICKINSON TO 36 MILES SOUTHWEST OF DICKINSON...OR FROM 39 MILES WEST OF DICKINSON TO 32 MILES NORTH OF BOWMAN...MOVING NORTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BELFIELD AT 900 PM MDT DICKINSON AT 935 PM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR WESTERN NORTH DAKOTA. A SEVERE THUNDERSTORM W4ATCH ALSO REMAINS IN EFFECT UNTIL 200 AM MDT WEDNESDAY MORNING FOR SOUTHERN NORTH DAKOTA. LAT...LON 4720 10294 4666 10320 4666 10273 4715 10252 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:40 PM MDT, 6 hours 12 minutes earlier.
Area forecast discussion, Jul 4, 2:40 PM MDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT TUE JUL 04 2000
SFC TROUGH OVER CNTRL ND HAS BEEN FOCUS OF TSTMS...WI HEAVY RAIN
REPORTS OF 2 TO 3 INCHES OF RAIN. ONE REPORT OF 1/2 INCH OF RAIN IN
UNDER 10 MINUTES. PREV ISSUED FLASH FLOOD WARNING. WL PUT FLASH
FLOOD WATCH OUT FOR TONIGHT OVER MUCH OF NORTH CENTRAL AND NWRN ND
WHERE HEAVY RAINFALL ALREADY REPORTED. MORNING SOUNDINGS INDICATED
GOOD CHC OF HEAVY RAIN FROM MOT TO BIS AND EWD. ONLY 1/2 INCH HAIL
WAS LARGEST REPORT TODAY - WET BULB ZERO WAS 11500 FT AT BIS THIS
AM. WL MENTION HEAVY RAIN CNTRL AND IN JMS AREA FOR TON. GGW WET
BULB ZERO WAS ONLY 8500 FT TODAY AND POTENTIAL FOR SEVERE TSTMS
MAINLY W OF SFC TROUGH. ISN NOW CLOSE TO CONVECTIVE TEMP OF AROUND
80 IN CLEARING SKIES THIS LAST HOUR.
THOUGHT ETA HANDLED PCPN AND UPPER SHORTWAVES THE BEST TODAY...SO
WENT WI ETA FOR WINDS AND HIGHER POPS IN THE FAR WEST WED...AND IN
THE FAR NW WED NIGHT.
IN THE EXTENDED...NEW AVN AND MRF WANT TO BUILD A H7 CAP ON
THU...BREAKING IT DOWN FRI EVE...THEN BUILDING IT BACK UP ON SAT AND
SUN. HOWEVER...WHEN COMPARED WI ETA OUT TO 60 HRS THOUGHT MRF HAD
ATMOS A BIT TOO WARM. SO...KEPT CHC OF TSTMS IN THROUGH PERIOD.
.BIS...FLASH FLOOD WATCH FAR NW AND MUCH OF N CNTRL ND
(INCLUDES DIVIDE COUNTY TO ROLETTE COUNTY ALONG CANADIAN BORDER
AND WARD...MCHENRY...AND PIERCE COUNTIES)
VINING
vThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:29 PM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 46 min |
| Jul 4, 7:15 PM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 60 min |
| Jul 4, 8:04 PM MDT | Severe Thunderstorm Warning | BIS | LaMoure | 56 min |
| Jul 4, 8:09 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 66 min |
| Jul 4, 8:15 PM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 60 min |
| Jul 4, 8:25 PM MDT | Tornado Warning | BIS | LaMoure | 35 min |
| Jul 4, 9:06 PM MDT | Tornado Warning | BIS | Dickey, LaMoure | 54 min |
| Jul 4, 9:14 PM MDT | Severe Thunderstorm Warning | BIS | Billings | 46 min |
| Jul 4, 9:50 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger | 40 min |
| Jul 4, 10:07 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 53 min |
| Jul 4, 11:02 PM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 43 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.